Louisiana, 2008

Tornadoes and Flash Flood in Louisiana, May 14 to 16, 2008

May 14 to 16, 2008 · NWS LIX · 32 events in 12 counties and zones

Widespread heavy rainfall and strong to severe thunderstorms affected much of southeast Louisiana over a two day period. The adverse weather was the result of a series of strong upper level disturbances moving across the lower Mississippi Valley in advance of a strong and slow southward moving cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$541,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Widespread heavy rainfall and strong to severe thunderstorms affected much of southeast Louisiana over a two day period. The adverse weather was the result of a series of strong upper level disturbances moving across the lower Mississippi Valley in advance of a strong and slow southward moving cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 14, 2:40 AM CST, 10 hours 35 minutes earlier.

Area forecast discussion, May 14, 2:40 AM CST, 10 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
340 AM CDT WED MAY 14 2008

.SHORT TERM...
THE THING WE WILL BE LOOKING FOR TODAY WILL BE THE TRIGGER TO GET
SOMETHING GOING. CONVECTION NORTH AND NW OF THE AREA TODAY IS
BEING HELPED AND SUPPORTED BY MODERATE MID AND UPPER DYNAMICS AS
SMALL DISTURBANCES ARE KICKED OUT OF THE SW BY A STRONG UPPER
TROUGH AND ASSOCIATED UPP LOW NOW BEGINNING TO MOVE EAST OVER NEW
MEXICO. THE STRONG LATE SEASON COLD FRONT HAS STALLED THIS MORNING
FROM ST. LOUIS TO DALLAS TO DEL RIO. THE FRONT WILL SLOWLY SINK
SE OVER THE NEXT FEW DAYS AS THESE DISTURBANCES CONTINUE TO MOVE
ALONG ITS AXIS TO THE ENE. HEATING OVER OUR AREA SHOULD BE THE
MAIN TRIGGER AS WELL AS CONVERGENCE SETTING UP IN THE BL FROM MSY
TO NEAR BTR AND OUTFLOWS MOVING AWAY FROM THE LARGE CONVECTIVE
COMPLEXES UP NORTH.

THE NEXT QUESTION WILL BE WHAT DAY WILL BE BEST FOR SEVERITY?
ATTM...THE BEST ANSWER WOULD BE TODAY. THIS IS B/C WE SHOULD SEE
ENOUGH HEATING TO BRING US TO OUR CONVECTIVE TEMP FOR MOST
LOCATIONS ESPECIALLY OVER SE LA. WITH NO SUPPORTING DYNAMIC
STRUCTURE ALOFT...TS WILL NOT HAVE AN EXTRA ADVANTAGE TO BECOME
STRONGLY ENHANCED AND SO ANY TS THAT DO BECOME SEVERE SHOULD
REMAIN ON THE LOW SIDE OF SEVERE CRITERIA. THE BEST AREA FOR THIS
LOOKS TO BE FROM MSY TO MCB WESTWARD. THE FOCUS FOR SEVERITY WILL
SHIFT A LITTLE ON THU TO BE LOCATED MAINLY OVER THE EASTERN THIRD
OF THE AREA. TIMING WILL HAVE A LOT TO DO WITH THIS AND FOR
BREVITY...WE WILL KEEP EVERYONE IN A SLIGHT RISK TODAY AND
TOMORROW.

THE MAIN CONCERN WILL BE HEAVY RAINFALL WHERE THESE LARGE
CONVECTIVE COMPLEXES DEVELOP. LOOKING AT THE MOVEMENT AND
DEVELOPMENT VECTORS THROUGH THU...THERE DOES NOT SEEM TO BE A LOT
OF DIFFERENCE IN WHAT IS OCCURRING UP NORTH. SISTER CELLS AND
MOISTURE WILL FEED INTO THE LARGER COMPLEX FROM SOUTH TO NORTH AT
ROUGHLY 20KT. THE ENTIRE COMPLEX WILL MOVE ENE AT 15KT. A SLOW
PROCESS OF BACKBUILDING WILL START THU AND WE COULD SEE SOME
ISOLATED LOCATIONS WITH HIGH TALLIES OF RAINFALL.

.LONG TERM...
THE FRONT MOVES THROUGH BY FRIDAY BRINGING SOME COOL DRY AIR FOR
THE REMAINDER OF THE WEEKEND INTO NEXT WEEK.

&&

.AVIATION...
OCCASIONAL MVFR CEILINGS WILL PLAGUE EACH OF THE TAF SITES TODAY AND
TONIGHT. THE CHANCES FOR CONVECTION WILL BE ON THE INCREASE BY THIS
AFTERNOON...ESPECIALLY AT KMCB...KBTR...AND KMSY. SCATTERED
CONVECTION IS EXPECTED TO CONTINUE INTO THE OVERNIGHT HOURS.

.MARINE...
MODERATE ONSHORE FLOW WILL CONTINUE THROUGH THURSDAY IN ADVANCE OF A
COLD FRONT THAT WILL MOVE ACROSS THE COASTAL WATERS FRIDAY. MODERATE
OFFSHORE FLOW WILL BRIEFLY DEVELOP IN THE WAKE OF THE FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  83  68  83  65 /  50  40  60  40
BTR  84  71  84  67 /  50  40  60  40
MSY  84  72  84  69 /  50  30  60  40
GPT  83  73  83  69 /  40  40  60  40

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 14, 5:02 AM CST, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
602 AM CDT WED MAY 14 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-141700-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
602 AM CDT WED MAY 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT
A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL REMAIN THROUGH TONIGHT.
THE HAZARDS POSSIBLY ASSOCIATED WITH SEVERE THUNDERSTORMS WILL BE
STRONG DAMAGING WINDS...LARGE HAIL...FREQUENT LIGHTNING...VERY
HEAVY RAINFALL AND AN ISOLATED TORNADO.

HIGH FLOWS AND FLOODING WILL CONTINUE ALONG THE MISSISSIPPI AND
ATCHAFALAYA RIVERS. PLEASE REFER TO THE LATEST RIVER FLOOD
STATEMENTS FOR UPDATED INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL REMAIN THROUGH THURSDAY NIGHT.
THE MAIN HAZARD EXPECTED WITH ANY SEVERE THUNDERSTORMS WILL BE
STRONG DAMAGING WINDS...LARGE HAIL...FREQUENT LIGHTNING AND VERY
HEAVY RAINFALL.

HEAVY PROLONGED RAINFALL WILL BECOME AN INCREASING THREAT LATE
TONIGHT THROUGH THURSDAY NIGHT AS CONDITIONS BEGIN TO EVOLVE FROM
A SEVERE WEATHER THREAT TO MORE OF A HEAVY RAINFALL POSSIBILITY.

.SPOTTER INFORMATION STATEMENT...
PERSONNEL WITH PUBLIC SAFETY RESPONSIBILITIES SHOULD MONITOR
FORECASTS THROUGH THURSDAY NIGHT.

17

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 7 hail, 2 heavy rain, 2 tornado, 1 flash flood, 1 lightning. Local standard time, as filed.

Hail, Pointe Coupee

When
May 14, 1:15 PM CST to 2:00 PM CST
Where
Pointe Coupee County, Lottie to 2 mi E of Torbert
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
30.550, -91.650

Golfball size hail was reported at various locations along U.S. Highway 190 from Lottie to just west of Erwinville.

Hail, West Baton Rouge

When
May 14, 1:50 PM CST
Where
West Baton Rouge County, Erwinville
Measured
2.75 in hail
Reported by
Public
Coordinates
30.530, -91.400

Hail ranging in size from golfballs to baseballs was reported near Erwinville.

Hail, East Baton Rouge

When
May 14, 2:20 PM CST
Where
East Baton Rouge County, Baker
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
30.580, -91.170

Golfball size hail was reported near the intersection of Highway 61 and Highway 19.

Hail, East Baton Rouge

When
May 14, 2:40 PM CST
Where
East Baton Rouge County, Zachary
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
30.650, -91.150

Golfball size hail was reported in the Zachary area.

Thunderstorm Wind, Pointe Coupee

When
May 14, 2:48 PM CST
Where
Pointe Coupee County, 5 mi SSE of Livonia
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.483, -91.518

Trees and power lines were knocked down.

Thunderstorm Wind, East Baton Rouge

When
May 14, 3:00 PM CST
Where
East Baton Rouge County, Baton Rouge Arpt to 6 mi NNE of Baton Rouge
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Fire Department/Rescue
Coordinates
30.530, -91.150

Trees and power lines were knocked down on the north side of Baton Rouge. Several homes and buildings were damaged by thunderstorms winds and falling trees in the community of Central.

Thunderstorm Wind, Livingston

When
May 14, 3:20 PM CST to 3:40 PM CST
Where
Livingston County, Watson to Albany
Measured
61 kt (70 mph) measured gust
Property damage
$100,000
Reported by
NWS Employee
Coordinates
30.580, -90.950

A wind gust of 70 mph was measured near Watson. The thunderstorm winds blew down hundreds of trees and damaged over 100 homes and buildings in the Watson, Holden, and Albany areas. Areas around Watson were particularly hard hit.

Heavy Rain, Livingston

When
May 14, 3:30 PM CST to 4:50 PM CST
Where
Livingston County, Livingston
Reported by
COOP Observer
Coordinates
30.500, -90.750

Five inches of rain were measured in a one hour and twenty minutes period.

Hail, Livingston

When
May 14, 3:50 PM CST
Where
Livingston County, Livingston
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
30.500, -90.750

Flash Flood, Tangipahoa

When
May 14, 4:00 PM CST to 7:00 PM CST
Where
Tangipahoa County, 3 mi W of Hammond to 3 mi S of Hammond
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
30.500, -90.520

Several inches of rain flooded numerouos streets and a number of homes in the Hammond area. Fourteen people had to be rescued from the high water.

Hail, Tangipahoa

When
May 14, 4:05 PM CST
Where
Tangipahoa County, 5 mi WNW of Ponchatoula
Measured
1 in hail
Reported by
Public
Coordinates
30.458, -90.508

Quarter size hail was observed in the town of Pumpkin Center.

Lightning, Tangipahoa

When
May 14, 4:18 PM CST
Where
Tangipahoa County, Hammond
Property damage
$25,000
Reported by
Newspaper
Coordinates
30.500, -90.470

Lightning struck a house causing a fire in the attic.

Hail, Tangipahoa

When
May 14, 4:30 PM CST
Where
Tangipahoa County, Hammond
Measured
1.75 in hail
Reported by
Public
Coordinates
30.500, -90.470

Golfball size hail was observed near the campus of Southeastern Louisiana University.

Heavy Rain, St. Tammany

When
May 14, 6:00 PM CST to May 15, 7:00 PM CST
Where
St. Tammany County, Mandeville
Reported by
Public
Coordinates
30.370, -90.080

Widespread street flooding resulted from four to four and a half inches of rain that fell in about an hour. A few homes experienced minor flooding in the Woodstone and Tanglewood subdivisions.

Thunderstorm Wind, St. Tammany

When
May 14, 6:45 PM CST
Where
St. Tammany County, Covington
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
30.480, -90.100

Trees were blown down near the intersection of Interstate 12 and U.S. Highway 190.

Thunderstorm Wind, Iberville

When
May 15, 6:45 AM CST
Where
Iberville County, Plaquemine
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
30.280, -91.230

A trees was blown down.

Thunderstorm Wind, Iberville

When
May 15, 6:45 AM CST
Where
Iberville County, Grosse Tete
Measured
50 kt (58 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
30.400, -91.430

Thunderstorm winds blew down a tree that fell on a trailer killing a man inside.

Thunderstorm Wind, Lafourche

When
May 15, 7:10 AM CST
Where
Lafourche County, Thibodaux
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
29.800, -90.830

Trees were knocked down by thunderstorms winds. Two houses were damaged by falling trees.

Thunderstorm Wind, Terrebonne

When
May 15, 7:10 AM CST to 7:15 AM CST
Where
Terrebonne County, Houma to Schriever
Measured
50 kt (58 mph) estimated gust
Property damage
$18,000
Reported by
Emergency Manager
Coordinates
29.600, -90.720

Thunderstorm winds blew down trees. Two houses and a trailer were hit by falling trees in Houma and a house in Schriever was also damaged by a falling tree.

Thunderstorm Wind, Jefferson

When
May 15, 7:30 AM CST
Where
Jefferson County, Metairie
Measured
50 kt (58 mph) estimated gust
Property damage
$750
Reported by
Public
Coordinates
29.980, -90.150

A tree two feet in diameter was uprooted.

Thunderstorm Wind, Tangipahoa

When
May 15, 7:45 AM CST
Where
Tangipahoa County, 5 mi WNW of Ponchatoula
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
30.458, -90.508

Numerous trees were blown down near the town of Pumpkin Center. Some homes were damaged by falling trees.

Thunderstorm Wind, Jefferson

When
May 15, 7:45 AM CST
Where
Jefferson County, Metairie
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
29.980, -90.150

Two pine trees were snapped by thunderstorm winds.

Thunderstorm Wind, Jefferson

When
May 15, 7:45 AM CST
Where
Jefferson County, Harahan
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
29.930, -90.200

A few trees and numerous tree limbs were blown down.

Thunderstorm Wind, St. Tammany

When
May 15, 8:00 AM CST to 8:05 AM CST
Where
St. Tammany County, Slidell
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
30.270, -89.780

Thunderstorm winds blew down trees and snapped basketball poles in the Turtle Creek subdivision. Trees were also blown down around Indian Village Road.

Thunderstorm Wind, Orleans

When
May 15, 8:00 AM CST
Where
Orleans County, New Orleans
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
29.950, -90.100

Trees were blown down in Uptown New Orleans.

Tornado, St. Tammany

When
May 15, 8:00 AM CST to 8:12 AM CST
Where
St. Tammany County, 2.5 mi SW of Folsom to 3.5 mi ESE of Folsom
Rating
EF1
Path length
5.02 mi
Path width
75 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
30.604, -90.230

Damage from the tornado largely consisted of several large pine trees snapped in half and several large oak trees uprooted. Numerous large branches were blown down. A few structures had roof damage and at least one large metal outbuilding had heavy damage.

Thunderstorm Wind, St. Tammany

When
May 15, 8:00 AM CST
Where
St. Tammany County, Slidell
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
30.270, -89.780

Thunderstorm winds blew down a tree that crashed through the roof of a house causing significant damage. Two other trees on the same property also fell with one destroying a shed and the other crushing a truck.

Thunderstorm Wind, Jefferson

When
May 15, 8:15 AM CST
Where
Jefferson County, Metairie
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
29.980, -90.150

A power pole was blown down across Causeway Boulevard near 45th Street.

Tornado, Washington

When
May 15, 8:20 AM CST to 8:26 AM CST
Where
Washington County, 4 mi ENE of Enon to 6.5 mi ENE of Enon
Rating
EF1
Path length
2.5 mi
Path width
100 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
30.742, -90.018

Damage consisted mainly of large trees snapped in half and uprooted. A large metal building was heavily damaged. The tornado was associated with a large mesocyclone that produced a broad area of wind damage that extended from Enon to near Bogalusa. A total of 54 homes received varying degrees of damage.

Thunderstorm Wind, Washington

When
May 15, 8:27 AM CST to 8:45 AM CST
Where
Washington County, 6 mi ENE of Enon to 1 mi W of Bogalusa
Measured
60 kt (69 mph) estimated gust
Property damage
$75,000
Reported by
Broadcast Media
Coordinates
30.753, -89.987

Mesocyclone circulation that produced a tornado northeast of Enon continued to produce wind damage as it traveled northeast toward Bogalusa downing trees, power lines and damaging some houses and an apartment building.

Thunderstorm Wind, Washington

When
May 15, 9:00 AM CST
Where
Washington County, Varnado
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
30.880, -89.830

Thunderstorms winds tore part of the roof off of a house and knocked down a large pine tree which severaly damaged another house.

Thunderstorm Wind, Lafourche

When
May 16, 3:00 AM CST
Where
Lafourche County, Thibodaux
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
29.800, -90.830

Several trees and power lines were blown down.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Iberville2008-05-1577MaleMobile/Trailer HomeDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2008Every state in 2008This day in weather historyThe tornado archive for Louisiana, 2008Warnings in Louisiana, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100793, 100795, 100796, 100792, 100794, 100797, 100798, 100806, 100799, 104496, 100802, 104495, 100805, 100807, 100808, 100809, 100810, 100811, 100812, 101635, 101636, 101637, 101638, 101639, 101640, 101643, 105236, 101641, 101644, 108785, 105235, 101642.